Articles

Concomitant administration of vitamin E does not change the side effects of isotretinoin as used in acne vulgaris: a randomized trial.

Author

Strauss JS, Gottlieb AB, Jones T, Koo JY

Date

11/2000

Journal

J Am Acad Dermatol

Abstract

BACKGROUND: Isotretinoin treatment is frequently associated with reversible, dose-related side effects. Recent studies claimed that combining vitamin E with high-dose isotretinoin ameliorated isotretinoin-induced side effects. OBJECTIVE: The purpose of this double-blind, randomized study was to determine the effects of a fixed dose of vitamin E on the side effects of isotretinoin for treatment-resistant acne vulgaris. METHODS: One hundred forty subjects were randomly assigned to one of two treatment programs with isotretinoin (1 mg/kg) together with either vitamin E (800 IU/day) or a vitamin E placebo for 20 weeks. The incidence, severity, and duration of the side effects (eg, dry eyes, dry lips) were assessed. RESULTS: A fixed 800 IU/day dose of vitamin E did not improve the incidence, severity, or duration of side effects associated with isotretinoin (1 mg/kg per day). CONCLUSION: Vitamin E did not significantly ameliorate retinoid side effects when combined with 1 mg/kg of isotretinoin in the treatment of acne.